Colorado, 2016

Hail in Colorado, June 10, 2016

June 10, 2016 · NWS PUB · 2 events in 1 county or zone

Strong storms produced hail up to penny size in Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong storms produced hail up to penny size in Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 10, 2:02 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 10, 2:02 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
302 PM MDT FRI JUN 10 2016

.SHORT TERM...(This evening through Saturday)
Issued at 248 PM MDT Fri Jun 10 2016

Currently...The upper ridge is firmly in place across the region
today, providing for hot and predominantly dry conditions. Isolated
convection fired off the higher terrain today by midday, but again
has been very slow to spread off of the mts. Temps today have
climbed into the 80s for the high valleys, and 90s for the plains as
of 3 pm.

Tonight and tomorrow...The upper ridge will remain in place through
the short term. An upper disturbance sliding across the Great Basin
tomorrow will help provide a focus for convection along the CONTDVD,
but otherwise look for another day of isolated diurnal mt convection
initiating between 1100 and 1200; perhaps slightly earlier along the
CONTDVD. Look for max temps tomorrow to be very similar to those
experienced today; in the 80s for the high valleys, and in the
90s to near 100 F for the e plains. Moore

.LONG TERM...(Saturday night through Friday)
Issued at 248 PM MDT Fri Jun 10 2016

It will be unseasonably warm during most of this long term period.
Our best chance of precip will be Monday when a robust trough
moves across the region. Severe storms will be possible Monday.

Saturday night...

A 500 mb trough of moderate intensity will be moving onshore s Calif
by early Sat evening. Over CO...flow at all levels will be from a
southerly component...although mid lvl flow will be weak. I expect
we will see one or two storms over the region during the early
evening given fairly decent CAPE over the plains...but shear will
be meager at best. Nonetheless...I cant rule out a strong storm
or two over the lower elevation.  Most of if not all of the
activity will end by late evening.

Sunday...

By midday Sunday...the trough will have moved only slowly
inland...with a closed low likely located in the vicinity of Reno
NV. Given better moisture over the region...some marginal shear
and CAPE values of a ~1000 J/kg...along with a weak front moving
down the Plains....I expect we will see a bit better chance of
some strong to severe storms over the area. Based on latest 18Z
guidance...it appears best chance of storms will be generally
north of Highway 50 as a the boundary moves south over the Palmer
Divide during prime heating. A couple of the storms will likely
linger well into the evening hours. Heavy rain on the burn scars
may be a better threat on this day.

It will be very warm with highs in the 90s most of the Plains...with
70s and 80s in the valleys and the divides on the Plains
(Palmer/Raton Mesa).

Monday...

Good chance for severe storms on this day.

All the ingredients for severe weather on the plains will be
possible Monday afternoon and evening. A stout 500 mb neutrally
tilted trough will be located southwest of the 4 corners and will
be moving towards the region late Monday afternoon/evening. Winds
at all levels will be increasing with 35 to 40 knts of deep shear
over the region by later in the afternoon. CAPE values on the
plains are forecasted to be in the 2000-3000 J/kg range. The combo
of the unstable sheared atmosphere along with the strong forcing
coming out of the mtns and a 70-80 knt jet should allow for severe
storms to develop. All simulations show this same general
pattern...although the location of the sfc low varies among the
guidance. If the sfc low remains along the Raton Mesa during prime
heating...then it will likely be a busy day across all of the
plains as rotating severe storms will be likely.
Additionally..storms may go up a bit earlier in the day...as early
as midday.

Tuesday...

Should be a cooler day with showers/weak tsra on the plains as
the trough moves across the state during the morning and reaching
into C NE by late in the day. Best chance of precip over the lower
elevations may occur during the morning hours. Depending if the
500 mb trough intensifies...it may be a bit breezy on the plains
during the afternoon time period. Max temps will only get into the
70s and 80s across the plains...with 60s and 70s valleys.

Wednesday into late week...

Getting hot again with little in the way of precip anticipated. 500
mb ridge is fcst to develop over the high plains and remain there
through late week. \/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 248 PM MDT Fri Jun 10 2016

VFR conditions expected across much of the area for the next 24 hrs,
including the three main taf sites of KCOS, KPUB and KALS.
Isolated convection is possible this aftn and eve over the higher
terrain, and have included VCTS for KCOS through 02z. Moore

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...MOORE
Hazardous weather outlook, Jun 10, 10:06 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1106 AM MDT FRI JUN 10 2016

COZ058>089-093>099-111300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1106 AM MDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE
HIGHER TERRAIN THIS AFTERNOON AND EVENING. THE MAIN STORM THREATS
WILL BE BE CLOUD TO GROUND LIGHTNING, WIND GUSTS AROUND 40 MPH AND
LOCALLY HEAVY RAIN. SOME OF THE STRONGER STORMS WILL ALSO BE CAPABLE
OF PRODUCING SMALL HAIL.

UNSEASONABLY WARM TEMPERATURES WILL CONTINUE CAUSING SNOW MELT OVER
THE MOUNTAINS, LEADING TO CONTINUED RISES ON AREA STREAMS AND
RIVERS. FAST STREAM AND RIVER FLOWS, AND HIGH WATER LEVELS CAN BE
EXPECTED DURING THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE EACH DAY FROM SATURDAY THROUGH TUESDAY. THE MAIN THREATS
FROM THESE STORMS WILL BE LIGHTNING...SMALL HAIL...AND GUSTY
WINDS. DRIER AIR WILL MOVE INTO THE REGION WEDNESDAY AND
THURSDAY...WITH ONLY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER AND NEAR THE HIGHER
TERRAIN.

27/34

The radar

The Pueblo radar (KPUX), 72 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
June 10, 3:51 PM MST to 3:56 PM MST
Where
El Paso County, 6.15 mi NNE of Colorado Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.770

Hail, El Paso

When
June 10, 4:41 PM MST to 4:46 PM MST
Where
El Paso County, 6.15 mi NNE of Colorado Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629829, 629830.